Objective: To report our experiences in changing from intravitreal bevacizumab to ranibizumab in age-related macular degeneration (AMD).
Design: Retrospective case series.
Participants and methods: We retrospectively reviewed the records of 34 patients (36 eyes) who were treated with monthly injections of intravitreal bevacizumab for six months and then switched to monthly injections of ranibizumab for 12 months. Best-corrected visual acuity measurements (BCVA), contact lens biomicroscopy, optical coherence tomography (OCT), and fluorescein angiography were performed at the baseline examination and then monthly. Chi-square test was used for statistical analysis.
Results: Following bevacizumab treatment, retinal thickness decreased (P = 0.033) while BCVA improved (P = 0.040). Changing from bevacizumab to ranibizumab resulted in a transient decrease in BCVA (P = 0.045) and an increase in retinal thickness (P = 0.042). In addition, three eyes presented with a large subretinal hemorrhage. However, final retinal thickness was better than the initial thickness and the value following the bevacizumab course. No major ocular or systemic side effects were noted.
Conclusions: Ranibizumab was clinically effective in the long term but the change of treatment from bevacizumab to a half-size molecule with less half-life in the vitreous such as ranibizumab contributed to a transient "instability" in the eye which may have triggered the large subretinal hemorrhage. There is insufficient experience reported in the literature in switching from one agent to another. A prospective study with controls is necessary to determine whether it is safe to change from one medication to another.
Keywords: age-related macular degeneration; bevacizumab; ranibizumab; subretinal hemorrhage.